Dear doctor, I am a 37 year old male from


Q: Dear doctor,

I am a 37 year old male from Hispanic descent; part Spaniard,
part native american and part French/Irish.

I am 6'3" (1.91m) tall, my weight is 232lb(105kg); I have gained
20-25Lb (9-11Kg) in the last 18-20 months.

I have no known allergies, do not ingest soft drinks (haven't for years), try to keep
a balanced diet of carbs, proteins & fats at a 40/50/10 range. But
do my best to decrease or cease carbs after 5 PM, take protein with
every meal and drink plenty of water, 60 to 80 ounces a day. I know that my
body needs approximately 2000 calories, just to survive without counting the ones
it needs to perform daily tasks. I am an I.T. person so my actual job does NOT
require many more for the day, and my routine does not burn more than 800, which is
why I do my best to ingest around 2000 calories a day...

I run and exercise regularly, when I only run I do about 3 miles
in 26 to 32 minutes. When exercise and run I do .5 to 1 mile and then
do upper body, weights, and some core workout; for about 45-60 min

My workout routine is 3-4 times a week.

I went to the doctor not long ago seeking for help. My symptoms were,
palpitations, mild fatigue, random difficulty
breathing, unusual random bloating, lack of drive (in general), unusual but
minimal weight gain coupled with difficulty losing weight.

A cardiologist, a sleep study, blood tests and 3-4 weeks later; all of which
entailed a heart monitor, kidney echo, stress test, sleeping with wires
on me, etc. The results were: moderate to severe sleep apnea, vitamin D deficiency,
slightly high bad cholesterol, slightly low good cholesterol, twice as much
triglycerides, my thyroid on the "low end" but normal and a discreet
arrhythmia or so I understood by the doctor saying the electrical impulse
on my heart goes top, middle then splits in three and then all over again; but every
once in so many beats my heart skips ahead and begins the impulse in the middle... also
borderline bad but not to make it bad enough to be treated.

So the verdict was, get vitamin D, improve your diet (which I did)... blah, blah.

No significant change, more so on my mood or drive.

My mother has hypothyroidism, and in desperation I got my hands on one of her boxes
of synthetic T4... this is a big NO-NO, but bear with me please...

Two weeks later I see significant improvement on my health. I sleep better, I feel fine!

I have been monitoring myself and have considerably less palpitations, no rise in
blood pressure, no unusual increased heart beating, I am not that sore and soreness lasts less time
after a workout, etc. Basically NONE of the
side effects of excess T4, including but not limited to weight loss, I have not lost
a single pound yet! ... but I am reaping many benefits. The weight gain/loss is not as relevant
for me as the other aspects, because what I do care about is feeling well! I can live with extra
pounds as long as I don't feel like a big blob of water with legs. Also I had a mild eczema
outbreak on my face that has significantly been reduced by the extra T4, such eczema
did not appear until 5 or so years ago and had been increasing its territory on my face ever since.

To this day I am not where I was before but I am much closer, which leads me to conclude
that there is something else wrong, but nobody is looking in the right place.

... Please help me! Guide me through what I should ask my doctor to look at. I refuse
to believe that my problem is solved with a tiny pill that theoretically I should not
even be taking, but it amazingly is working.

Symptoms:  They are depicted within the question

A:   Hello. Welcome to Ask The Doctor. We are here to help you.
See your all the symptoms are because of Sleep Apnea. A person who has sleep apnea gets oxygen deprivation in night and gets up in sleep thousands of time without knowing it causing the tiredness the next day.
Vitamin D deficiency is a very common finding and can be easily treated. Yes, it has been found to be associated with sleep apnea.

So from reading your history , in my opining you have following issues that needs to be rectified :
1. Sleep Apnea.
2. Vitamin D deficiency.
3. Dyslipidemia.
4. Obesity.

So, best solution for all the 4 issues is weight loss. Since you are working already for weight loss, you need to just increase the dose of exercises. Ask your doctor to prescribe you Orlistat for weight loss. Orlistat is a wonder drug for weight loss if used in conjugation with exercise. In fact, it also helps in controlling the cholesterol.

Once you achieve weight loss your sleep apnea would also get under control.
Also, get an ENT evaluation to rule out other causes of sleep apnea like Nasal polyps or laryngeal obstruction.
You may carry on with vitamin D supplement and get it repeated with your lipid profile after 3 months.
There is no indication to take excessive medications for this purpose.
Also start meditation and relaxation exercises which will help you a lot.

I hope the information helps you.
If you have any further query, please ask me.
Stay Healthy.

Related Q&A

Q: Hi i m 25 years old n me n my husband had unprotected sex on the last day of my menstrual cycle ie on 25th Jan n I ha...

Q: Hi i have a slightly low thyroid and iam on medication. i recently wanted to take a amino acid blend, which includes ...

Q: Hi, i live in guyana , about two year ago i found out i have hrdorcephalus and at that time i was 20 years old, howev...

Q: Hi. This is more of a psychologist question that I would like help with. I have this friend that I'm really obsesse...

Q: I am taking Neurorubine - Forte and have experienced lack of eye focus and trembling in the arms ... is this a side a...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon